Tornadoes · United States · Kansas · 2009
EF0 tornado, Kalvesta, Kansas, April 18, 2009
This EF0 tornado ran 2.1 miles across Finney County on April 18, 2009, touching down at 2:02 PM CDT and reaching 125 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 18, 2009
- Touchdown
- 2:02 PM CDT (19:02 UTC)
- Lifted
- 2:07 PM CDT (19:07 UTC)
- On the ground
- 5 minutes
- Path length
- 2.1 miles (3.4 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- County
- Finney County
- Touchdown point
- 38.012, -100.273
- Lift-off point
- 38.035, -100.250
- Record number
- 0904181302-01
What the Weather Service recorded
Severe thunderstorms developed under a cold core upper low and were capable or producing tornadoes and hail. Some of the hail was deep enough on the highway in Finney county in the vicinity of Kalvesta the the Department of Transportation had to get snow plows out to clear the highway.
This tornado periodically made contact for two minutes but did not encounter anything to damage.
This tornado formed north of another larger tornado along a shear axis but did not hit anything.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 18, 12:25 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 18, 12:25 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1225 PM CDT SAT APR 18 2009 .UPDATE... .AVIATION... FOR THE 18Z TAFS...AFTERNOON STORMS REMAIN POSSIBLE ACROSS OUR E/SE CWA. FURTHER NORTH AND WEST HOWEVER THE CHANCES ARE LOOKING LESS AND LESS LIKELY...ESPECIALLY FOR GCK. HAVE THEREFORE REMOVED MENTION OF THUNDER OUT OF GCK TAFS AND ONLY INCLUDED CB WORDING FOR HYS. AS OUR UPPER LOW FINALLY MOVES EAST OF THE AREA TONIGHT A TIGHT PRESSURE GRADIENT AT THE SURFACE WILL DEVELOP. IN ADDITION 85H WINDS OF 30-40KTS ARE PROGGED BETWEEN 6-12Z SUN WHICH WILL BE USHERING IN SOME LOW CLOUDS AND COLDER AIR INTO THE REGION. WILL KEEP THE STRONGER WINDS IN THE TAFS AFTER MIDNIGHT THROUGH EARLY SUNDAY MORNING AT ALL TERMINALS AS THIS COLDER AIR RETURNS TO SW KS. AS FOR SKY COVER...LOW CLOUDS CONTINUE TO BE SLOW TO ERODE THIS AFTERNOON BUT STILL BELIEVE VRF CONDITIONS WILL DEVELOP BY 21Z. THIS WILL LIKELY REMAIN UNTIL THE STRONG CAA DEVELOPS LATER TONIGHT. PER BUFR DATA LOW CLOUDS EXPECTED TO RETURN TOWARDS MIDNIGHT AT HYS WITH 9-12Z TIME FRAME FOR DDC AND GCK. FOG DEVELOPMENT AT THIS TIME DOES NOT APPEAR VERY LIKELY DUE TO STRONG WINDS. VSBYS MAY BRIEFLY FALL INTO THE 2-3SM RANGE TOWARDS DAYBREAK BUT GIVEN THE LOW PROBABILITY WILL NOT INCLUDE THIS IN THE TAFS. && .PREV DISCUSSION... /ISSUED 350 AM CDT SAT APR 18 2009/ DISCUSSION... DAYS 1-2... PRECIP CHANCES TODAY AND TONIGHT WILL BE THE MAIN FORECAST PROBLEMS. 00Z MAPS AND THE WV LOOP STILL HAVE THE UPPER LOW SPINNING OVER NORTHEAST NM/SOUTHEAST CO. ONE VORT LOBE WAS ROTATING THROUGH THE CENTRAL PLAINS. THE DRIER AIR HAS ALREADY BEEN MOVING INTO SOUTHWESTERN KS, WITH THE RAIN PUSHED TO THE NORTHERN CWA AND CLEARING SKIES ACROSS THE SOUTH. THINK THERE WILL BE SOME STRATUS AND EVEN SOME FOG REDEVELOPING TOWARDS MORNING IN THE CLEAR AREAS. DO NOT THINK WE WILL SEE MUCH IN THE WAY OF PRECIP UNTIL LATER ON IN THE DAY, SO LOWERED POPS QUITE A BIT DURING THE AM HOURS. HIGHS THIS AFTERNOON WILL BE HIGHLY DEPENDANT ON EXACTLY HOW CLOUD COVER TURNS OUT. THINK THAT STRATUS SHOULD START TO BREAK UP BY MID MORNING, AND WE SHOULD AT LEAST SEE A LITTLE BIT OF SUN BEFORE CLOUDS REDEVELOP IN THE AFTERNOON. CONTINUED WITH HIGHS IN THE MID TO UPPER 60S IN THE EAST, WITH SLIGHTLY COOLER TEMPS IN THE WEST. THE 500MB COLD POOL SHOULD BE DIRECTLY ON TOP OF US TODAY, AND WITH A LITTLE BIT OF SFC HEATING LAPSE RATES WILL BE PRETTY STEEP. THINK THAT THUNDERSTORMS SHOULD START TO DEVELOP BACK OVER THE AREA DURING THE AFTERNOON, PARTICULARLY IN THE EASTERN CWA WHERE THE BETTER MOISTURE WILL BE. CONTINUED WITH HIGH CHANCE POPS. SFC WINDS WILL BE FAIRLY WEAK WITH THE CENTER OF THE LOW NEARBY, AND 850MB FLOW WILL NOT BE MUCH BETTER. HOWEVER, THERE SHOULD BE SOME DECENT JET LEVEL WINDS OVER THE EASTERN CWA, SO WILL CONTINUE A MENTION IN THE HWO FOR HAIL IN THAT AREA. THE UPPER LOW WILL START TO OPEN UP AND MOVE INTO THE EASTERN PLAINS TONIGHT. THE SFC LOW WILL MOVE EAST AND PUSH A PRETTY DECENT COLD FRONT THROUGH DURING THE EVENING. MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH THE WRAP AROUND PRECIP COMING AROUND THE BACKSIDE OF THE SFC LOW TONIGHT AND INTO THE CWA. WILL CONTINUE WITH POPS MAINLY IN THE NORTH AND EAST, THEN GRADUALLY TAPER THEM OFF TOWARDS MORNING AS THE LOW MOVES EAST. NORTHWESTERLY SFC WINDS WILL KEEP US MIXED, SO THINK THAT LOWS SHOULD STAY MAINLY IN THE 40S. NORTHWESTERLY FLOW ALOFT SETS UP BY SUNDAY AND SUNDAY NIGHT, BRINGING MUCH MORE QUIET WEATHER TO WESTERN KS. SFC HIGH PRESSURE WILL BUILD INTO THE ROCKIES AND WESTERN PLAINS. CONTINUED WITH HIGHS IN THE 60S FOR SUNDAY AND LOWS IN THE 30S SUNDAY NIGHT. DAYS 3-7... AFTER THE DEEP UPPER LEVEL CYCLONE WALLOWS ACROSS THE CENTRAL UNITED STATES TODAY AND TONIGHT...SEVERAL DAYS OF WARM, QUIET WEATHER WILL PREVAIL. A MADDEN-JULIAN OSCILLATION CENTERED NEAR 130-140E APPEARS TO BE PROPAGATING EASTWARD FAIRLY QUICKLY WITH A STRONG PROJECTION IN QUADRANTS 4-5 OF THE PHASE SPACE DIAGRAM. THIS PHASE OF THE MJO SUPPORTS RIDGING OVER THE WESTERN UNITED STATES. ALL OF THE DETERMINISTIC MODEL SOLUTIONS ARE IN REASONABLY GOOD AGREEMENT THROUGH DAY SEVEN IN DEVELOPING A PROGRESSIVE UPPER LEVEL RIDGE OVER THE WESTERN UNITED STATES BY SUNDAY AND PROPAGATING THE RIDGE EASTWARD TO THE CENTRAL PART OF THE COUNTRY BY MID WEEK. THE ECMWF AND CANADIAN MAINTAIN GREATER AMPLITUDE WITH UPPER LEVEL RIDGING OVER THE SOUTHEASTERN UNITED STATES LATE NEXT WEEK THAN THE GFS AND PROBABLY ARE MORE REASONABLE. THE ECMWF LARGELY WAS USED FOR MINOR ADJUSTMENTS TO THE GRIDS. THE COLD AIR THAT SPILLS SOUTHWARD ACROSS WESTERN KANSAS BEHIND THE DEEP UPPER LEVEL CYCLONE THIS WEEKEND WILL MODIFY QUICKLY AS DOWNSLOPE NORTHWESTERLY LOW LEVEL FLOW DEVELOPS MONDAY. THERE MAY BE SOME CIRRIFORM CLOUDINESS MONDAY IN THE EXIT REGION OF THE STRONG JET THAT DIVES INTO THE AMPLIFYING TROUGH OVER THE UPPER MIDWEST, BUT SUFFICIENT INSOLATION SHOULD OCCUR TO ALLOW TEMPERATURES TO WARM INTO THE UPPER 60S AND LOWER 70S. EVAPORATIVE COOLING OF SURFACE MOISTURE FROM WIDESPREAD HEAVY RAINFALL MAY SERVE TO HOLD TEMPERATURES DOWN A COUPLE OF DEGREES THROUGH THE FIRST PART OF THE WEEK. INCREASING FLOW PERPENDICULAR TO THE ROCKIES BY WEDNESDAY WILL SUPPORT LEE TROUGHING AND A RETURN TO SOUTHERLY LOW LEVEL FLOW, AND SOUTHERLY LOW LEVEL FLOW WILL INCREASE THURSDAY AND FRIDAY AS UPPER LEVEL TROUGHING AMPLIFIES OVER THE WESTERN UNITED STATES. THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH EJECTING UPPER LEVEL TROUGHS EVIDENT ON SATELLITE IMAGERY OVER THE TROPICAL PACIFIC NEAR 130W AND 148W TOWARD THE CENTRAL UNITED STATES THURSDAY AND FRIDAY. AN ELEVATED MIXED LAYER WILL SPREAD OVER THE CENTRAL PLAINS THURSDAY, AND QUITE WARM MID LEVEL TEMPERATURES WILL PERSIST THROUGH FRIDAY. EVEN SO, THERE MAY BE ENOUGH HEATING AND INSTABILITY TO INITIATE A FEW THUNDERSTORMS NEAR THE LEE TROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 42 65 38 / 50 50 10 0 GCK 61 40 64 37 / 50 50 10 0 EHA 59 40 65 38 / 40 20 10 0 LBL 62 40 66 39 / 40 20 10 0 HYS 65 45 64 37 / 50 50 10 0 P28 67 43 65 40 / 60 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 18, 4:22 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT SAT APR 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-190930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT SAT APR 18 2009 /322 AM MDT SAT APR 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL DEVELOP DURING THE EARLY MORNING HOURS. A FEW LOCATIONS COULD SEE VISIBILITIES TO A HALF OR EVEN A QUARTER MILE AT TIMES. DRIVERS SHOULD USE CAUTION. ANY FOG WILL DISSIPATE BY MID MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS THE UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS THE PLAINS. SOME STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. THE THUNDERSTORMS AND ADDITIONAL RAIN WRAPPING AROUND THE BACKSIDE OF THE LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF WESTERN KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF A MINNEOLA TO LACROSSE LING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Local storm report, Apr 18, 1:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
103 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TORNADO 5 NE INGALLS 37.88N 100.39W
04/18/2009 GRAY KS LAW ENFORCEMENT
LAW ENFORCEMENT OFFICER OBSERVED A TORNADO ON THE GROUND
5 MILES NE OF INGALLS.
&&
MSCOTTLocal storm report, Apr 18, 1:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 8 N CIMARRON 37.92N 100.35W
04/18/2009 E1.00 INCH GRAY KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Apr 18, 1:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TORNADO 9 N CIMARRON 37.94N 100.35W
04/18/2009 GRAY KS TRAINED SPOTTER
SPOTTER REPORTED A TORNADO ON THE GROUND 9 MILES NORTH OF
CIMARRON.
&&
MSCOTTLocal storm report, Apr 18, 1:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TORNADO 5 SW KALVESTA 37.99N 100.34W
04/18/2009 GRAY KS COUNTY OFFICIAL
&&
MRUSSELLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
7.0 hours before the tornado, 42 km from the path. April 18, 2009.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 122 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Dodge City (DDC), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 39 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 18, 2009
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 18 | 9:30 AM CDT | EF0 | Robertson, TX | 0.1 | 50 | $4,000 | ||
| April 18 | 12:57 PM CDT | EF0 | Gray, KS | 0.5 | 50 | |||
| April 18 | 1:29 PM CDT | EF0 | Gray, KS | 0.7 | 100 | |||
| April 18 | 2:10 PM CDT | EF2 | Hodgeman, KS | 9.0 | 300 | |||
| April 18 | 2:25 PM CDT | EF0 | Finney, KS | 0.6 | 75 | |||
| April 18 | 4:00 PM CDT | EF0 | Galveston, TX | 1.1 | 30 | $50,000 | ||
| April 18 | 7:15 PM CDT | EF0 | Saint Landry Parish, LA | 0.0 | 10 | $3,000 | ||
| April 18 | 8:05 PM CDT | EF1 | Logan, OK | 0.5 | 150 | |||
| April 18 | 8:20 PM CDT | EF0 | Saint Landry Parish, LA | 0.2 | 25 | $5,000 | ||
| April 18 | 9:10 PM CDT | EF0 | Saint Landry Parish, LA | 5.3 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.